Advertisement

If you're taking one of the most commonly prescribed anti-depressant drugs, your doctor may begin monitoring you more closely for signs that your depression is worsening, especially when you begin the therapy or your dosage is changed. The U.S. Food and Drug Administration (FDA) recently issued an advisory to this effect, as some studies and reports suggest the drugs may increase suicidal thoughts or behavior. The 10 selective serotonin reuptake inhibitors (SSRIs) and their chemical cousins that are the focus of the new warning are Celexa (citalopram), Effexor (venlafaxine), Lexapro (escitalopram), Luvox (fluvoxamine), Paxil (paroxetine), Prozac (fluoxetine), Remeron (mirtazapine), Serzone (nefazodone), Wellbutrin (bupropion) and Zoloft (sertraline). Warning signs that you and your doctor should be aware of include an increase in panic attacks, agitation, hostility, anxiety and insomnia, among others.

Despite the new advisory, don't stop taking your anti-depressant. "Abruptly discontinuing medication can exacerbate a patient's condition," says Marcia Goin, M.D., president of the American Psychiatric Association. The FDA offers updated safety information at www.fda.gov/cder/drug/antidepressants/.

0 shared this
0
Comments
comments powered by Disqus